Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 37, NWS Grand Forks, ND

June 13, 2017Grant County, Otter Tail County, Wilkin County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 13, 2017, 6:55 PM CDT for Grant County, Otter Tail County, Wilkin County, Minnesota. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2017, 6:55 PM CDT (23:55 UTC)
Expired
Jun 13, 2017, 7:45 PM CDT
In force
50 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Grant County, MN, Otter Tail County, MN, Wilkin County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 169 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 7:05 PM CDTHAIL 11 Ne Nashua, MNA FEW DIME TO QUARTER SIZED HAIL AND BRIEF HEAVY RAIN.
Jun 13, 7:35 PM CDTHAIL 17 E Kent, MNA FEW DIME TO QUARTER SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 5:56 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.9 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2017-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2017-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -220 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1118 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
-220 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

167 
WUUS53 KFGF 132355
SVRFGF
MNC051-111-167-140045-
/O.NEW.KFGF.SV.W.0037.170613T2355Z-170614T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
655 PM CDT TUE JUN 13 2017

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Western Otter Tail County in west central Minnesota...
  Northwestern Grant County in west central Minnesota...
  Wilkin County in west central Minnesota...

* Until 745 PM CDT.

* At 655 PM CDT, a severe thunderstorm was located near Nashua, or 17
  miles southwest of Fergus Falls, moving north at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near...
  Western around 705 PM CDT. 
  Everdell around 715 PM CDT. 
  Foxhome around 720 PM CDT. 
  Elizabeth and Carlisle around 730 PM CDT. 
  Rothsay and Erhard around 740 PM CDT. 

This includes Interstate 94 in Minnesota between mile markers 28 and
60.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4602 9627 4602 9646 4662 9659 4663 9591
      4601 9611 4601 9626
TIME...MOT...LOC 2355Z 182DEG 32KT 4608 9628 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Lee
2 follow-up statements
382 
WWUS53 KFGF 140013
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
713 PM CDT TUE JUN 13 2017

MNC051-140022-
/O.CAN.KFGF.SV.W.0037.000000T0000Z-170614T0045Z/
Grant MN-
713 PM CDT TUE JUN 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GRANT COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
moved out of the warned area. Therefore, the warning has been 
cancelled. However, a tornado warning remains in effect for a 
separate storm entering far southeastern Grant County. 

A severe thunderstorm watch remains in effect until 100 AM CDT for
west central Minnesota.

LAT...LON 4611 9646 4662 9659 4663 9591 4611 9608
TIME...MOT...LOC 0012Z 182DEG 32KT 4623 9627 

$$

MNC111-167-140045-
/O.CON.KFGF.SV.W.0037.000000T0000Z-170614T0045Z/
Otter Tail MN-Wilkin MN-
713 PM CDT TUE JUN 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR WESTERN OTTER TAIL AND EASTERN WILKIN COUNTIES...

At 712 PM CDT, a severe thunderstorm was located near Foxhome, or 10
miles west of Fergus Falls, moving north at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Everdell around 715 PM CDT. 
  Foxhome around 720 PM CDT. 
  Elizabeth and Carlisle around 730 PM CDT. 
  Rothsay and Erhard around 740 PM CDT. 
  Lawndale around 745 PM CDT. 

This includes Interstate 94 in Minnesota between mile markers 28 and
60.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4611 9646 4662 9659 4663 9591 4611 9608
TIME...MOT...LOC 0012Z 182DEG 32KT 4623 9627 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Lee
911 
WWUS53 KFGF 140029
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
729 PM CDT TUE JUN 13 2017

MNC111-167-140045-
/O.CON.KFGF.SV.W.0037.000000T0000Z-170614T0045Z/
Otter Tail MN-Wilkin MN-
729 PM CDT TUE JUN 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN OTTER TAIL AND NORTHEASTERN WILKIN COUNTIES...

At 729 PM CDT, a severe thunderstorm was located near Foxhome, or 10
miles west of Fergus Falls, moving north at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Elizabeth and Carlisle around 735 PM CDT. 
  Rothsay and Lawndale around 745 PM CDT. 

This includes Interstate 94 in Minnesota between mile markers 28 and
57.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4623 9649 4662 9659 4663 9591 4623 9609
TIME...MOT...LOC 0029Z 177DEG 41KT 4632 9628 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Lee

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:33 PM CDT, 4 hours 22 minutes earlier.

Area forecast discussion, Jun 13, 2:33 PM CDT, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
233 PM CDT Tue Jun 13 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 230 PM CDT Tue Jun 13 2017

Coverage and location of severe storms this afternoon/evening main
challenge and impacts through the short term.

Still monitoring storm potential as several scenarios could play
out affecting severe storms and associated hazards. Surface low
remains over se SD with warm front through east central SD into s
MN. Some model guidance lifts the low into se ND however Clouds
over ne SD may be hindering northward progress of low. this would
lessen the significant tornado threat somewhat. Another scenario
could be development along a boundary or pseudo dry line initially
over se ND mid late afternoon developing northward through the
evening. Tornadoes could initially develop however this case would
be more supportive of a large hail and damaging wind event. In
either case will continue to monitor conditions closely. Storms
will continue to propagate east through evening weakening late
this evening.

Wednesday for the most part should be dry other than some
lingering shra over the far ne in the morning and across the far
north in wrap around later in the afternoon. highs will be close
to average.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 230 PM CDT Tue Jun 13 2017

The extended period begins with zonal flow over the area in the wake
of a departed low pressure system, with the jet beginning to sag
south of the area. Expect a few disturbances to move through the
flow bringing chances for more precipitation.

By Saturday, low pressure develops south of the forecast area with
the greatest risk for pcpn across South Dakota and southern
Minnesota. Upper level low pressure crossing North Dakota will
provide sufficient lift to trigger showers across the area. By
Sunday, conditions will be a bit more tranquil.

Otherwise, temperatures through the end of the period will generally
stay on the warm side, with upper 70s to low 80s for highs.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1246 PM CDT Tue Jun 13 2017

Main challenge will be timing and coverage of storms and related
vsby and cigs. Uncertainty continues as to timing and coverage of
storms. Clearing this am beginning to fill in with mvfr cigs which
could impact storm coverage. Followed the HRRR on development
however will likely see changes through the period as storms
develop.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...Voelker
LONG TERM...Hopkins
AVIATION...av
Hazardous weather outlook, Jun 13, 4:11 AM CDT, 14 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
411 AM CDT Tue Jun 13 2017

MNZ002-003-022-027>032-040-NDZ028>030-038-039-049-052-053-140915-
Norman-Clay-Mahnomen-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Griggs-Steele-Traill-
Barnes-Cass-Ransom-Sargent-Richland-
411 AM CDT Tue Jun 13 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Two rounds of showers and thunderstorms are expected today. The
first round will arrive early this morning, with a second round
developing this afternoon and continuing through the evening and
into the overnight hours. Hail to golf ball size, damaging winds
to 80 mph, several tornadoes, and localized flash flooding are all
possible. The greatest potential for strong tornadoes exists in
the far southern Red River valley into west central Minnesota.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be periods of showers and thunderstorms across the
region from Thursday through next Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ001-004>009-013>017-023-024-NDZ006>008-014>016-024-026-027-054-
140915-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-South Clearwater-Hubbard-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Western Walsh County-
411 AM CDT Tue Jun 13 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Two rounds of showers and thunderstorms are expected today. The
first round will arrive early this morning, with a second round
developing this afternoon and continuing through the evening and
into the overnight hours. Hail to golf ball size, damaging winds
to 80 mph, tornadoes, and localized flash flooding are all
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be periods of showers and thunderstorms across the
region from Thursday through next Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

BP

In the hours before

Local storm report, Jun 13, 3:39 PM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
339 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             5 WNW MAHKONCE          47.35N 95.71W
06/13/2017  E1.00 INCH       MAHNOMEN           MN   PUBLIC

            VERY HEAVY RAIN AND DIME TO QUARTER SIZED HAIL.

&&

GGUST
Local storm report, Jun 13, 3:42 PM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
342 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             5 NNW MAHKONCE          47.39N 95.66W
06/13/2017  E1.00 INCH       MAHNOMEN           MN   PUBLIC

            VERY HEAVY RAIN AND DIME TO QUARTER SIZED HAIL.

&&

GGUST
Local storm report, Jun 13, 3:57 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
357 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             4 S LENGBY              47.46N 95.63W
06/13/2017  E1.25 INCH       MAHNOMEN           MN   PUBLIC

            A FEW NICKEL TO HALF DOLLAR HAIL IN VERY HEAVY RAIN.

&&

GGUST
Local storm report, Jun 13, 4:13 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
413 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             10 N BEMIDJI            47.63N 94.88W
06/13/2017  E1.00 INCH       BELTRAMI           MN   LAW ENFORCEMENT

            ALONG IRVINE AVE.

&&

GGUST
Special weather statement, Jun 13, 5:17 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
517 PM CDT TUE JUN 13 2017

MNZ009-016-017-132245-
North Beltrami MN-North Clearwater MN-South Beltrami MN-
517 PM CDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BELTRAMI AND NORTHEASTERN
CLEARWATER COUNTIES UNTIL 545 PM CDT...

At 517 PM CDT, Doppler radar was tracking a strong thunderstorm over
Little Rock, or 27 miles northwest of Bemidji, moving northeast at 55
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Lower Red Lake and Red Lake around 520 PM CDT.
  Ponemah around 535 PM CDT.
  Upper Red Lake around 540 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4771 9518 4780 9529 4833 9488 4813 9442
      4811 9443
TIME...MOT...LOC 2217Z 214DEG 49KT 4783 9515

Lee
Special weather statement, Jun 13, 5:45 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
545 PM CDT TUE JUN 13 2017

MNZ006-009-132315-
North Beltrami MN-Lake Of The Woods MN-
545 PM CDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BELTRAMI AND SOUTH
CENTRAL LAKE OF THE WOODS COUNTIES UNTIL 615 PM CDT...

At 543 PM CDT, Doppler radar was tracking a strong thunderstorm over
western Lower Red Lake, or 35 miles north of Bemidji, moving
northeast at 55 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Ponemah around 550 PM CDT.
  Upper Red Lake around 555 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4786 9492 4798 9521 4847 9482 4823 9442
      4817 9442
TIME...MOT...LOC 2243Z 214DEG 49KT 4799 9508

Lee

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 6:47 AM CDTSpecial Weather StatementFGFGrant43 min
Jun 13, 7:33 AM CDTSpecial Weather StatementFGFOtter Tail, Wadena42 min
Jun 13, 8:07 AM CDTSpecial Weather StatementFGFWadena38 min
Jun 13, 9:51 AM CDTHigh Wind WarningFGFKittson, Marshall, Pennington, Polk, Red Lake, Roseau2 hr
Jun 13, 3:06 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Hubbard, Mahnomen, Polk54 min
Jun 13, 3:07 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Mahnomen, Norman, Polk54 min
Jun 13, 3:59 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Polk61 min
Jun 13, 4:14 PM CDTSevere Thunderstorm WarningFGFBeltrami30 min
Jun 13, 5:17 PM CDTSpecial Weather StatementFGFBeltrami28 min
Jun 13, 5:45 PM CDTSpecial Weather StatementFGFBeltrami30 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.